Washington, 2011High Wind in Washington, January 13 to 14, 2011
January 13 to 14, 2011 · NWS SEW · 1 event in 1 county or zone
High wind occurred on the high ridges of the central Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind occurred on the high ridges of the central Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 13, 10:00 PM PST, 0 minutes earlier.
Area forecast discussion, Jan 13, 10:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION ...SHORT TERM AND UPDATED ADVISORIES
NATIONAL WEATHER SERVICE SEATTLE WA
1000 PM PST THU JAN 13 2011
.SYNOPSIS...A WET AND MILD WEATHER PATTERN WILL PERSIST THROUGH THE
WEEKEND AS A SERIES OF SYSTEMS MOVES THROUGH THE AREA. DRIER WEATHER
IS POSSIBLE EARLY NEXT WEEK AS A RIDGE BUILDS OFFSHORE.
&&
.SHORT TERM...THE VERY STRONG ARCTIC BLOCK NORTH OF ALASKA IS
COMPLETELY PINCHED OFF BY DEEP TROUGHING ALONG ABOUT 60N. A STRONG
SOUTHERN STREAM DOMINATES SOUTH OF THERE.
WHILE A CLASSIC PINEAPPLE EXPRESS IS NOT SEEN OVER THE
PACIFIC...FRONTS ASSOCIATED WITH A SERIES OF POTENT SOUTHERN STREAM
STORM SYSTEMS APPEAR TAPPED TO TROPICAL MOISTURE NEAR HAWAII. AS
THESE SYSTEMS PASS EARLY FRI THROUGH SUN...EACH WILL PRODUCE LOCALLY
HEAVY RAINFALL AMOUNTS IN THE MOUNTAINS AND RATHER HEAVY RAINFALL
AMOUNTS IN THE LOWLANDS AS WELL. ONE IMPRESSIVE THING SHOWN IN THE
MODELS IS THAT MOST OF THE PRECIPITATION WILL FALL IN RATHER SHORT
8-10 HOUR TIME BLOCKS FOLLOWED BY 18 HOUR RELATIVE BREAKS.
AHEAD OF A FIRST WAVE APPROACHING WESTERN WASHINGTON...STRONG WINDS
ALOFT ARE PRODUCING 35 TO 45 MPH WITH GUSTS TO NEAR 75 MPH OVER
EXPOSED RIDGES IN THE CASCADES. HIGH WINDS WERE REPORTED AT HIGHER
ELEVATIONS AT ALPENTAL SKI AREA AND WINDS WERE APPROACHING HIGH WIND
CRITERIA AND INCREASING AT WHITE PASS SKI AREA. FORECASTS WERE
UPDATED FOR A HIGH WIND WARNING FOR EXPOSED RIDGES ABOVE 4000 FEET
IN THE CASCADES TONIGHT THROUGH FRI MORNING.
THE FIRST BURST OF PRECIPITATION ASSOCIATED WITH A STRONG FRONT NEAR
135W WILL MOVE ACROSS THE AREA STARTING AROUND 12Z AND WILL CONTINUE
UNTIL FRONTAL PASSAGE SHORTLY AFTER 18Z FRI. WHILE THERE IS SOME
UNCERTAINTY IN THE DETAILS...THERE ARE INDICATIONS THAT A SECOND
WAVE WILL PASS THROUGH THE AREA EARLY SAT. HEAVIEST PRECIPITATION
WITH THIS WAVE IS MOST LIKELY TO BE CENTERED OVER SOUTHWESTERN WA.
THE LATEST GFS PRECIPITATION AMOUNTS WITH THIS WAVE ARE ON THE ORDER
OF 1-3 INCHES CENTERED FROM OLYMPIA TO PORTLAND.
ANOTHER WAVE MOVES ACROSS ALL OF W WA LATE SAT NIGHT OR EARLY SUN
AND LATEST GUIDANCE INDICATES THAT THIS SYSTEM COULD PRODUCE 2-4
INCHES OF PRECIPITATION.
ISSUED A FLOOD WATCH FOR ALL W WA COUNTIES EXCEPT KITSAP...ISLAND
AND SAN JUAN. TWO LANDSLIDES WERE REPORTED TODAY...ONE IN EVERETT
AND ONE IN SUMNER. HENCE A LANDSLIDE SPS WAS ALSO ISSUED FOR A
CONTINUED RISK THROUGH SUNDAY. ALBRECHT
.LONG TERM...PREVIOUS LONG RANGE DISCUSSION FOLLOWS...THE FLOW ALOFT
WILL BECOME MORE NORTHWESTERLY EARLY NEXT WEEK AS A STRONG UPPER
LEVEL RIDGE DEVELOPS OVER THE NE PAC. MODELS STILL SHOW WEAK
DISTURBANCES ALOFT BUT LOOKS LIKE SHOWERS WILL MAINLY AFFECT THE
MOUNTAINS...AND DECREASED THE POPS ACROSS THE INTERIOR LOWLAND
ZONES. THE EURO BRINGS THE RIDGE INTO THE PAC NW MIDWEEK BUT THE 12Z
GFS STILL SHOWED MOISTURE CLIPPING THE REGION. HOWEVER...IT NOW
LOOKS LIKE THE 18Z GFS IS TRENDING TOWARD THE DRIER EURO SOLUTION.
CONFIDENCE IS LOW BUT LOOKS LIKE THE GFS IS NOW COMING MORE IN LINE
AND FAVORING A DRIER TREND. IF SO WILL NEED TO DRY OUT THE EXTENDED
FORECAST FURTHER. 33
&&
.HYDROLOGY...THE NEXT SEVERAL DAYS WILL BE MILD AND WET AS A SERIES
OF TROPICALLY CHARGED WEATHER SYSTEMS MOVE THROUGH WESTERN WA.
THE ACCUMULATED RAINS FROM THESE WEATHER SYSTEMS ARE EXPECTED TO
CAUSE RISES ON MOST AREA RIVERS OVER THE NEXT COUPLE OF DAYS WITH
SOME RIVERS POSSIBLY REACHING FLOOD STAGE BEGINNING FRIDAY AFTERNOON
OR FRIDAY NIGHT.
PRECIPITABLE WATER AMOUNTS PER AMSU POLAR ORBITING SATELLITE DATA IS
1.25 TO 1.80 INCHES IN THE TROPICAL AIR MASS SOUTH OF THE FRONTAL
ZONES. SOILS ARE SATURATED AND SHORT BURSTS OF HEAVY PRECIPITATION
SUPPORT RAPID RIVER RESPONSES. WITH RIVER MODELS FORECASTING MANY
RIVERS RISING ABOVE BANKFULL WITH SEVERAL REACHING MINOR FLOOD STAGE
BETWEEN FRI AFTERNOON AND SUN...ISSUED A FLOOD WATCH FOR ALL W WA
COUNTIES EXCEPT KITSAP...ISLAND AND SAN JUAN. TWO LANDSLIDES WERE
REPORTED TODAY...ONE IN EVERETT AND ONE IN SUMNER. HENCE A LANDSLIDE
SPS WAS ALSO ISSUED FOR A CONTINUED RISK THROUGH SUNDAY.
ON THE SECTION OF THE MIDDLE GREEN RIVER BASIN THAT IS NOT PROTECTED
BY LEVEES...THE RURAL PORTION OF THE RIVER UPSTREAM FROM AUBURN TO
HOWARD HANSON DAM...THERE IS A THREAT OF MINOR FLOODING SUN NIGHT
INTO MON. MINOR FLOODING HAS OCCURRED IN THE MIDDLE SECTION OF THE
GREEN RIVER BASIN IN RECENT EVENTS...THIS IS NOT UNUSUAL. WE ARE NOT
EXPECTING ANY FLOODING IN THE LOWER PORTION OF THE GREEN RIVER BASIN
AFFECTING URBAN AREAS BELOW THE AUBURN GAUGE.
DRIER WEATHER IS EXPECTED EARLY TO MIDDLE OF NEXT WEEK ALLOWING THE
RIVERS TO RECEDE. ALBRECHT/33
&&
.AVIATION...STRONG AND MOIST...WLY FLOW ALOFT WILL PERSIST. EXPECT A
FRONTAL SYSTEM TO MOVE ACROSS THE AREA DURING THE DAY FRI. STRONG
ONSHORE FLOW. EXPECT GENERALLY MVFR CIGS...EXCEPT IFR AT TIMES WITH
RAIN AND/OR FOG. THE CASCADES AND OLYMPIC RANGE WILL REMAIN OBSCURED.
KSEA...SHOWERS AT TIMES WITH MVFR CIGS AND A SLY BREEZE. BACK TO
RAIN AROUND DAYBREAK FRI WITH ANOTHER FRONT...THEN BREEZY AND
SHOWERS. 19
&&
.MARINE...ANOTHER VIGOROUS FRONT WILL MOVE THROUGH THE REGION
FRIDAY. THE ASSOCIATED DEEP LOW PRESSURE CENTER IS FAR OFFSHORE AND
WILL FILL AS IT TRACKS TOWARD THE QUEEN CHARLOTTE ISLANDS. ANOTHER
WEATHER SYSTEM IS EXPECTED LATER ON SATURDAY. 19
&&
.AVALANCHE...AVALANCHE WARNING CONDITIONS CONTINUE THURSDAY
AFTERNOON NEAR AND WEST OF THE CASCADE CREST WITH PASSAGE OF UPPER
TROUGH AND ASSOCIATED MODERATE RAIN OR SNOW AT ELEVATED FREEZING
LEVELS IN MOST LOCATIONS. DANGER SHOULD SLIGHTLY DECREASE AND DROP
BELOW WARNING CRITERIA AS PRECIPITATION DECREASES TO MORE SHOWERY
TYPE LATE THURSDAY ALONG WITH MINOR FREEZING LEVEL DROP.
OVERALL...AVALANCHE DANGERS SHOULD HOVER JUST BELOW WARNING CRITERIA
ON FRIDAY BEFORE RISING SIGNIFICANTLY ON SATURDAY WITH ANTICIPATED
VERY HEAVY RAINFALL AT EVEN HIGHER FREEZING LEVELS. FREQUENT AND
PERHAPS LARGE SLIDES MAY BE POSSIBLE OVER THE WEEKEND...ESPECIALLY
HIGHER TERRAIN WHERE MOST RECENT PRECIPITATION HAS BEEN SNOW. THIS
IS NOT A TIME FOR CASUAL OR EVEN INTENSE RECREATION...WEATHER OR
AVALANCHE WISE. MOORE
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH MIDDAY FRIDAY THROUGH SUNDAY FOR ALL BUT KITSAP...
ISLAND AND SAN JUAN COUNTIES.
A HIGH WIND WARNING IS IN EFFECT THROUGH NOON PST FRIDAY
FOR EXPOSED RIDGES ABOVE 4000 FEET IN THE CASCADES.
PZ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL WATERS.
A SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS
REMAINS IN EFFECT.
WWW.WEATHER.GOV/SEATTLEIn the hours before
Special weather statement, Jan 13, 8:47 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
847 PM PST THU JAN 13 2011
WAZ001-503>519-150500-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
847 PM PST THU JAN 13 2011
RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE BEEN OBSERVED OVER THE PAST
THREE DAYS ACROSS WESTERN WASHINGTON. WHILE THESE AMOUNTS WILL NOT
TYPICALLY BE SUFFICIENT TO PRODUCE LANDSLIDES...THE COMBINATION OF
THE RECENT PRECIPITATION AND SATURATED SOILS RESULTED IN TWO LANDSLIDES
ON THURSDAY.
WEATHER MODELS FORECAST PERIODS OF LOCALLY HEAVY RAIN TO CONTINUE
ACROSS THE AREA LATER TONIGHT THROUGH SUNDAY. BY LATE SUNDAY
TOTAL ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE LIKELY
ACROSS THE LOWLANDS OF WESTERN WASHINGTON. THIS AMOUNT OF RAIN
WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY LEADING TO AN
INCREASED RISK OF MORE LANDSLIDES.
TWO LANDSLIDES OCCURRED IN WESTERN WASHINGTON ON THURSDAY...ONE IN
EVERETT AND ONE IN SUMNER.
AREAS MOST SUSCEPTIBLE TO LANDSLIDES UNDER THESE CONDITIONS ARE
STEEP COASTAL BLUFFS AND OTHER STEEP HILLSIDES.
FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINK TO THE USGS LANDSLIDE INFORMATION PAGE.
ALBRECHT
WWW.WEATHER.GOV/SEATTLE
High Wind, West Slopes Central Cascades and Passes
- When
- January 13, 10:00 PM PST to January 14, 3:00 PM PST
- Where
- West Slopes Central Cascades and Passes forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Other Federal Agency
High wind was measured on Denny Peak, elevation 5528 feet, by a NW Weather and Avalanche Center (NWAC) weather station. Gusts over 75 mph occurred off and on through the period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, January 13 to 19, 20111 death · $105,000 · 6 events
- Winter Weather in Washington, January 13, 20111 injured · 2 events
- Flooding in Washington, January 13 to 17, 20112 events
- Lake-Effect Snow in Michigan, January 13, 20112 events
- Heavy Snow and High Wind in Alaska, January 13, 201161 kt wind · 2 events
- High Wind in Oregon, January 13, 201154 kt wind · 1 event
- Winter Weather in Montana, January 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278421.